Psycho-Babble Medication Thread 784989

Shown: posts 1 to 5 of 5. This is the beginning of the thread.

 

I think Prozac is giving my insomia

Posted by Happyflower3 on September 24, 2007, at 22:11:29

I am feeling much better on Prozac now, I am not requiring as much sleep as before. But now I am having trouble getting to sleep and staying asleep. Then during the day I NEED a nap, but that is a catch 22 because then I can't sleep at night. It is after midnight before I get to sleep and then I wake up at 5am! ick! I am always someone who needed there 8 hours, so 5 can't be enough for me.

I guess I need to force myself somehow to get past those sleep afternoons after a night I didn't sleep well, and try to stay awake. I hope this is one of those side effects that eventually go away.

One positive side effect is that I seem so much more creative than before. Maybe because I am not sleeping so much, and am awake. lol.

 

Re: I think Prozac is giving my insomia Happyflower3

Posted by Phillipa on September 24, 2007, at 22:25:55

In reply to I think Prozac is giving my insomia, posted by Happyflower3 on September 24, 2007, at 22:11:29

My opinion is that you still need sleep for optimal functioning. If you don't want a benzo or sleeper maybe some benadryl???? Phillipa

 

Re: I think Prozac is giving my insomia

Posted by Netch on September 25, 2007, at 6:22:19

In reply to Re: I think Prozac is giving my insomia Happyflower3, posted by Phillipa on September 24, 2007, at 22:25:55

I agree with Phillipa... if Prozac induce insomnia it will hurt you in the end.

 

Re: I think Prozac is giving my insomia

Posted by blueboy on September 25, 2007, at 10:25:57

In reply to I think Prozac is giving my insomia, posted by Happyflower3 on September 24, 2007, at 22:11:29

Happygirl, I have the exact same, and I mean identical, problem, only I get it from an MAOI (Nardil) rather than Prozac!

My solution has been, basically, cope with it. I need the Nardil -- if I don't take it, I can't do a whole lot except sit around all day (or lie in bed if it gets really bad).

Here are the things I do:

1) I try to get some hard exercise, which helps if it's intense enough.

2) I take some sort of pill about every other day: 2-3 mg of Klonopin, 25-30 mg of Ambien, Lunesta, etc. In general, I need about 2.5 times the "basic" dose to get a good night's sleep.

3) I go ahead and take the nap if I get groggy. My distinct impression is that skipping the nap doesn't really help me sleep better at night.

I've learned: if I'm sleepy, grab the opportunity!

4) I try to get to bed as early as I can manage. 11.30 is a triumph, 12.30 is often possible, and if I can't get to sleep before 3.00 -- well, I do something else. I do TRY to get to sleep as early as possible, though.

5) As far as waking up early, heck, I just go ahead and get up and get to work. I work out of my house at my own hours, so it isn't really such a big deal when I sleep. It sounds like you don't have a 9 to 5 job either, which is a huge blessing; I'm not sure I could cope with the insomnia and a regular job.

Also, if I I'm wide awake in bed, I get up and get some stuff done. I've gotten up at 2.00 and worked until 4.00 and gone back to bed. Or watched t.v. or read a book. You just have to try to learn the difference between occasions when you have a real chance to go back to sleep and when you don't.

I do worry about the long-term effects of getting less than 7.30 per night, which is what I needed when I wasn't sick (I have read that women, on average, need a bit more.) There's no doubt that it's better for your health to sleep a full night every night. But really, I'd rather lose 5 or 10 years off a productive life, than live a meaningless unhappy existence for a longer period.

I deal with a lot of other unpleasant side effects, too. But what a difference, to bounce out of bed in the morning, full of life and energy, looking forward to getting things done!

One more bit of advice: Don't EVER take steroids unless you really have a health crisis that requires them. Like you're going to die or lose a major organ. Or get off the Prozac for a couple of weeks before you start on them.

I had a doctor give me oral steroids to clear up my sinuses for an MRI. I got maybe 2-3 hours sleep per day and by the time of the MRI, I was bordering on psychotic. It was extremely unpleasant and I'm sure it was terrible for my health.

P.S. I responded to this yesterday, but I must have messed it up because I don't see it. So if this is a repeat -- sorry.

 

Re: I think Prozac is giving my insomia

Posted by Amigan on October 1, 2007, at 17:08:12

In reply to I think Prozac is giving my insomia, posted by Happyflower3 on September 24, 2007, at 22:11:29

http://www.dr-bob.org/babble/20070919/msgs/784872.html
....


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, dr-bob@uchicago.edu

Script revised: October 4, 2007
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-08 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.